Texas, 2016Flash Flood and Damaging Winds in Texas, June 27, 2016
June 27, 2016 · NWS FWD · 3 events in 2 counties and zones
Hot afternoon conditions contributed to the gusty downburst winds and locally heavy rain in isolated thunderstorms which affected the Dallas-Fort Worth Metroplex on June 27. Several locations experienced wind gusts of 50 to 55 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot afternoon conditions contributed to the gusty downburst winds and locally heavy rain in isolated thunderstorms which affected the Dallas-Fort Worth Metroplex on June 27. Several locations experienced wind gusts of 50 to 55 MPH. One storms also created some flooding problems in Downtown Fort Worth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 27, 2:20 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 27, 2:20 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
320 PM CDT MON JUN 27 2016
.DISCUSSION...
Afternoon satellite imagery depicts a weakening yet persistent
TUTT low spinning across the Permian Basin and new convection
developing along a surface pre-frontal trough draped from
northeast Arkansas through North Texas. The main concern with
this forecast is the next 24-36 hours as this pre-frontal trough
and eventually a weak front impact our sensible weather.
Scattered thunderstorms have developed this afternoon and should
continue to increase in coverage through the early evening. Areas
along an axis of low-level convergence have seen towering cumulus
develop late this afternoon with the aid of diurnal heating.
Locations with high PWs of up to 1.9 inches, especially along and
north of I-20, continue to be the most favorable locations for
thunderstorms over the next few hours. Most of the area is also
uncapped, so it will not take much in the way of forcing to
initiate new convection. Even with the weak convergence along the
pre-frontal trough has been sufficient to generate fairly
substantial coverage in our northeast zones so far. Lightning of
course will be a hazard with any convection through the rest of
the evening. However, slow or borderline nonexistent storm
motions at 5 kts or less will mean that flooding is also a threat
from any of the heavy rain-producing thunderstorms.
The actual front, which appears to be draped through parts of
central OK and southern MO, will become increasingly diffuse as it
nears the area overnight and Tuesday morning. Such a weak, ill-
defined boundary should struggle to initiate much convection
especially with little to no support aloft and without the aid of
daytime heating. However, a few showers and possibly a
thunderstorm cannot be ruled out along the front early Tuesday
morning across parts of North TX including the Red River area. The
better chances will come on Tuesday afternoon where weak
convergence along the front will combine with daytime heating to
initiate additional scattered thunderstorms with the highest
coverage expected across Central TX. Lightning and localized
flooding will again be the primary concerns on Tuesday. Gusty
winds will be possible with thunderstorms as well but Theta-e
differences from the surface to mid levels will only be around
20-25K which should preclude a significant microburst threat.
Showers and storms should taper off from north to south by
Tuesday night.
The remainder of the week is expected to be hot and mostly dry.
The upper ridge, which has redeveloped across the Four Corners
region, will drift eastward and become centered over TX by the
end of the week. This will leave us positioned in northwest flow
aloft at times, which means we will need to keep an eye on MCS
activity across the Central Plains especially on Thursday and
Friday. However, steering flow aloft is progged to be weak, around
10 kts or so, and the better LLJ support seems to be located
northwest of our area. This may fuel MCS events in OK through the
end of the week, but have not seen much support that would allow
for these systems to be sustained into North TX. Have cautiously
removed PoPs for the end of week with the exception of Friday
along the Red River, although depending on model trends these may
be able to be removed in the near future.
The final forecast concern is the heat for the upcoming weekend
and early next week. With the upper ridge dominating our weather,
temperatures should climb to their highest values yet this year.
The century mark will be attainable at both DFW and Waco on
Sunday and Monday and potentially even on Saturday. In addition,
dewpoints in the upper 60s to near 70 will yield afternoon heat
indices around 105 Saturday through Monday. With many outdoor
events expected for Independence Day, heat headlines may be
needed for the upcoming weekend.
-Stalley
&&
.AVIATION...
/ISSUED 1224 PM CDT MON JUN 27 2016/
Metroplex TAF sites...Light west to southwest winds will become
light and variable this afternoon before becoming easterly around
5 knots by 00z. Winds will become north or northeast around 5
knots by 12z Tuesday. Isolated to scattered showers are expected
to develop this afternoon and most of this activity should
dissipate around sunset. Have just placed VCTS in the TAFs at
this time and will update if/when needed. Scattered showers and
thunderstorms are possible again Tuesday, but for now have just
placed VCSH starting at 12z.
Waco...South winds around 5 knots will become southeast this
evening and become north at 5 knots or less by 12z Tuesday.
There is a slight chance of afternoon/early evening thunderstorms
but the chances are not high enough to warrant a VCSH/VCTS at
this time. Isolated to scattered showers/thunderstorms are expected
again on Tuesday but since the best chances will be after 18z have
not included a VCTS at this time.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 78 95 77 96 78 / 30 30 10 10 10
Waco 77 93 76 95 76 / 20 40 20 10 10
Paris 74 92 72 94 72 / 30 30 10 10 10
Denton 74 93 72 94 73 / 30 30 10 10 10
McKinney 74 92 72 94 74 / 30 30 10 10 10
Dallas 79 95 78 97 79 / 30 30 10 10 10
Terrell 75 93 73 95 74 / 30 30 10 10 10
Corsicana 77 94 76 95 75 / 20 30 20 10 10
Temple 75 93 75 94 73 / 10 40 20 10 10
Mineral Wells 74 93 73 94 71 / 20 30 10 10 10
&&
.FWD Watches/Warnings/Advisories...
None.
&&
58/77
Hazardous weather outlook, Jun 27, 2:18 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT MON JUN 27 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
318 PM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH AND
CENTRAL TEXAS THROUGH TONIGHT WITH THE BEST CHANCES BEING
NORTHEAST OF A LINE FROM JACKSBORO TO ATHENS THIS EVENING. THE
MAIN HAZARDS WILL BE FROM LIGHTNING AND FROM HEAVY RAIN THAT
COULD LEAD TO SOME STREET AND STREAM FLOODING. WIND GUSTS OVER 40
MPH WILL BE POSSIBLE WITH A FEW OF THESE STORMS THROUGH SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS ON TUESDAY AND TUESDAY NIGHT. THE THREAT FOR SEVERE
WEATHER IS LOW...BUT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH AND HEAVY RAIN WILL BE HAZARDS.
THERE WILL BE LOW CHANCES OF THUNDERSTORMS FRIDAY NORTH OF THE
I-20 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 27, 4:34 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 PM CDT MON JUN 27 2016
TXZ119-272300-
DALLAS TX-
534 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALLAS COUNTY UNTIL 600
PM CDT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIVERSITY PARK. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALLAS...GARLAND...IRVING...GRAND PRAIRIE...MESQUITE...CARROLLTON...
RICHARDSON...ROWLETT...COPPELL...FARMERS BRANCH...BALCH SPRINGS...
UNIVERSITY PARK...SACHSE...ADDISON...HIGHLAND PARK...COCKRELL HILL...
SUNNYVALE AND BUCKINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3299 9695 3298 9657 3274 9661 3274 9698
TIME...MOT...LOC 2234Z 042DEG 4KT 3290 9681
30
Special weather statement, Jun 27, 5:03 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT MON JUN 27 2016
TXZ119-272330-
DALLAS TX-
603 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAS COUNTY UNTIL
630 PM CDT...
AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HIGHLAND PARK. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DALLAS...GARLAND...IRVING...GRAND PRAIRIE...CARROLLTON...RICHARDSON...
COPPELL...FARMERS BRANCH...UNIVERSITY PARK...ADDISON...HIGHLAND PARK...
COCKRELL HILL AND BUCKINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3296 9696 3295 9667 3271 9668 3272 9697
TIME...MOT...LOC 2303Z 024DEG 3KT 3281 9680
30
Thunderstorm Wind, Dallas
- When
- June 27, 5:15 PM CST
- Where
- Dallas County, 2.19 mi WSW of Highland Park
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 32.804, -96.802
The front facade of a 6 floor parking garage collapsed during the thunderstorm, destroying a parked van and damaging an adjacent apartment building. There was no structural damage to the garage.
Thunderstorm Wind, Dallas
- When
- June 27, 5:24 PM CST
- Where
- Dallas County, 1.16 mi WSW of Highland Park
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.815, -96.789
A social media report indicated that a billboard was blown down near the intersection of North Central Expressway and Fitzhugh.
Flash Flood, Tarrant
- When
- June 27, 6:45 PM CST to 8:45 PM CST
- Where
- Tarrant County, 2.6 mi WSW of Ft Worth to 1.94 mi WSW of Ft Worth
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.738, -97.392
A social media report indicated that multiple cars were stuck in high water near the intersection of Interstate 30 and Hulen Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
- Flash Flooding and Flooding in Texas, June 27, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645947, 645606, 645605.